Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The sufficient condition for a convex body to enclose another in $ {\bf R}\sp 4$


Author: Jia Zu Zhou
Journal: Proc. Amer. Math. Soc. 121 (1994), 907-913
MSC: Primary 52A22; Secondary 53C65, 60D05
MathSciNet review: 1184090
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We follow Hadwiger and Ren's ideas to estimate the kinematic measure of a convex body $ {D_1}$ with $ {C^2}$-boundary $ \partial {D_1}$ moving inside another convex body $ {D_0}$ with the same kind of boundary $ \partial {D_0}$ under the isometry group G in $ {\mathbb{R}^4}$. By using Chern and Yen's kinematic fundamental formula, C-S. Chen's kinematic formula for the total square mean curvature $ {\smallint _{\partial {D_0} \cap g\partial {D_1}}}{H^2}dv$, and some well-known results about the curvatures of the 2-dimensional intersection submanifold $ \partial {D_0} \cap g\partial {D_1}$, we obtain a sufficient condition to guarantee that one convex body can enclose another in $ {\mathbb{R}^4}$.


References [Enhancements On Off] (What's this?)

  • [1] Luis A. Santaló, Integral geometry and geometric probability, Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1976. With a foreword by Mark Kac; Encyclopedia of Mathematics and its Applications, Vol. 1. MR 0433364 (55 #6340)
  • [2] Shiing-shen Chern, On the kinematic formula in the Euclidean space of 𝑛 dimensions, Amer. J. Math. 74 (1952), 227–236. MR 0047353 (13,864d)
  • [3] Delin Ren, Introduction to Integral Geometry, Shanghai Press of Sciences and Technology, 1987.
  • [4] H. Hadwiger, Überdeckung ebener Bereiche durch Kreise und Quadrate, Comment. Math. Helv. 13 (1941), 195–200 (German). MR 0004995 (3,90f)
  • [5] H. Hadwiger, Gegenseitige Bedeckbarkeit zweier Eibereiche und Isoperimetrie, Vierteljschr. Naturforsch. Ges. Zürich 86 (1941), 152–156 (German). MR 0007274 (4,112c)
  • [6] Chang-shing Chen, On the kinematic formula of square of mean curvature vector, Indiana Univ. Math. J. 22 (1972/73), 1163–1169. MR 0313977 (47 #2529)
  • [7] Bang-yen Chen, Geometry of submanifolds, Marcel Dekker, Inc., New York, 1973. Pure and Applied Mathematics, No. 22. MR 0353212 (50 #5697)
  • [8] Shiing-shen Chern, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747–752. MR 0011027 (6,106a)
  • [9] Gao Yong Zhang, A sufficient condition for one convex body containing another, Chinese Ann. Math. Ser. B 9 (1988), no. 4, 447–451. A Chinese summary appears in Chinese Ann.\ Math.\ Ser.\ A 9 (1988), no.\ 5, 635. MR 998651 (90k:52008)
  • [10] Jiazu Zhou, Analogues of Hadwiger's theorem in space $ {\mathbb{R}^n}$ and sufficient conditions for a convex domain to enclose another, submitted.
  • [11] -, Generalizations of Hadwiger's theorem and sufficient conditions for a convex domain to fit another in $ {\mathbb{R}^3}$, submitted.
  • [12] -, A kinematic formula and analogues of Hadwiger's theorem in space, Contemp. Math., vol. 140, Amer. Math. Soc., Providence, RI, 1992, pp. 159-167.
  • [13] -, When can one domain enclose another in space, J. Austral. Math. Soc. Ser. A (to appear).
  • [14] -, Kinematic formulas for the power of mean curvature and Hadwiger's theorem in space, Trans. Amer. Math. Soc. (to appear).
  • [15] P. R. Goodey, Connectivity and freely rolling convex bodies, Mathematika 29 (1982), no. 2, 249–259 (1983). MR 696880 (84e:52007), http://dx.doi.org/10.1112/S002557930001233X
  • [16] P. R. Goodey, Homothetic ellipsoids, Math. Proc. Cambridge Philos. Soc. 93 (1983), no. 1, 25–34. MR 684271 (84e:52006), http://dx.doi.org/10.1017/S0305004100060291

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A22, 53C65, 60D05

Retrieve articles in all journals with MSC: 52A22, 53C65, 60D05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1994-1184090-4
PII: S 0002-9939(1994)1184090-4
Keywords: Kinematic density, kinematic formula, kinematic measure, convex body, domain, mean curvature, scalar curvature
Article copyright: © Copyright 1994 American Mathematical Society